Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 164, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 28, 2012, 7:31 PM CDT for McKenzie County, Mountrail County, Williams County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2012, 7:31 PM CDT (00:31 UTC)
- Expired
- Jul 28, 2012, 8:16 PM CDT
- In force
- 45 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McKenzie County, ND, Mountrail County, ND, Williams County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
843 WUUS53 KBIS 290031 SVRBIS NDC053-061-105-290130- /O.NEW.KBIS.SV.W.0164.120729T0031Z-120729T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 731 PM CDT SAT JUL 28 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA SOUTHEASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA * UNTIL 830 PM CDT/730 PM MDT/ * AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM STANLEY TO 7 MILES EAST OF TOBACCO GARDEN BAY RECREATION AREA...AND MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... STANLEY...PALERMO...CHARLSON...WHITE EARTH BAY RECREATION AREA... BLAISDELL...BELDEN...TAGUS...4 BEARS LODGE AND NEW TOWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS. IF YOU ARE ON LAKE SAKAKAWEA FROM NEW TOWN TO HOFFLUND BAY...GET TO SHORE AND INTO SHELTER NOW. && LAT...LON 4836 10192 4778 10254 4814 10319 4845 10233 TIME...MOT...LOC 0030Z 297DEG 20KT 4837 10232 4813 10295 WIND...HAIL 60MPH 1.00IN $$ JP MARTIN
4 follow-up statements
697 WWUS53 KBIS 290048 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 748 PM CDT SAT JUL 28 2012 NDC053-061-105-290130- /O.CON.KBIS.SV.W.0164.000000T0000Z-120729T0130Z/ WILLIAMS ND-MOUNTRAIL ND-MCKENZIE ND- 748 PM CDT SAT JUL 28 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN MCKENZIE...MOUNTRAIL AND SOUTHEASTERN WILLIAMS COUNTIES UNTIL 830 PM CDT/730 PM MDT/... AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BLAISDELL TO 6 MILES NORTH OF CHARLSON...MOVING SOUTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... CHARLSON...WHITE EARTH BAY RECREATION AREA...BELDEN...4 BEARS LODGE AND NEW TOWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. && LAT...LON 4842 10222 4836 10192 4778 10254 4809 10311 TIME...MOT...LOC 0048Z 297DEG 20KT 4833 10204 4814 10285 WIND...HAIL 60MPH 1.00IN $$ MARTIN
556
WWUS53 KBIS 290058
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
758 PM CDT SAT JUL 28 2012
NDC105-290107-
/O.CAN.KBIS.SV.W.0164.000000T0000Z-120729T0130Z/
WILLIAMS ND-
758 PM CDT SAT JUL 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILLIAMS COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA AND WAS IN MOUNTRAIL COUNTY.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
LAT...LON 4814 10288 4813 10284 4816 10282 4821 10272
4810 10221 4778 10254 4806 10305
TIME...MOT...LOC 0057Z 295DEG 25KT 4811 10271
$$
NDC053-061-290130-
/O.CON.KBIS.SV.W.0164.000000T0000Z-120729T0130Z/
MOUNTRAIL ND-MCKENZIE ND-
758 PM CDT SAT JUL 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MCKENZIE AND SOUTHERN MOUNTRAIL COUNTIES UNTIL 830 PM CDT/730 PM
MDT/...
AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WHITE EARTH BAY RECREATION AREA...OR 41 MILES EAST OF WILLISTON...
MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
4 BEARS LODGE AND NEW TOWN.
IF YOU ARE ON LAKE SAKAKAWEA FROM WHITE EARTH BAY TO NEW TOWN...GET
TO SHORE NOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4814 10288 4813 10284 4816 10282 4821 10272
4810 10221 4778 10254 4806 10305
TIME...MOT...LOC 0057Z 295DEG 25KT 4811 10271
WIND...HAIL 60MPH 1.00IN
$$
MARTIN/VINING887
WWUS53 KBIS 290111
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
811 PM CDT SAT JUL 28 2012
NDC053-061-290130-
/O.CON.KBIS.SV.W.0164.000000T0000Z-120729T0130Z/
MOUNTRAIL ND-MCKENZIE ND-
811 PM CDT SAT JUL 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
NORTHEASTERN MCKENZIE AND CENTRAL MOUNTRAIL COUNTIES UNTIL 830 PM
CDT/730 PM MDT/...
AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES SOUTHEAST OF WHITE EARTH BAY RECREATION
AREA...OR 47 MILES EAST OF WILLISTON...MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
4 BEARS LODGE AND NEW TOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4799 10273 4815 10274 4817 10255 4810 10221
4786 10246
TIME...MOT...LOC 0111Z 295DEG 25KT 4808 10260
WIND...HAIL <50MPH 1.00IN
$$
JP MARTIN855
WWUS53 KBIS 290116
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
816 PM CDT SAT JUL 28 2012
NDC053-061-290126-
/O.CAN.KBIS.SV.W.0164.000000T0000Z-120729T0130Z/
MOUNTRAIL ND-MCKENZIE ND-
816 PM CDT SAT JUL 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN MCKENZIE
AND CENTRAL MOUNTRAIL COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. PEA SIZED HAIL AND 40 MPH WINDS ARE STILL POSSIBLE WITH
THIS STORM.
LAT...LON 4799 10273 4815 10274 4817 10255 4810 10221
4786 10246
TIME...MOT...LOC 0116Z 295DEG 25KT 4806 10255
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 7:22 PM CDT, 9 minutes earlier.
Area forecast discussion, Jul 28, 7:22 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 722 PM CDT SAT JUL 28 2012 .DISCUSSION...THIS UPDATE WILL FOCUS ON THUNDERSTORMS MOVING THROUGH THE NORTH CENTRAL SATURDAY EVENING. ADDED SEVERE TO THE WEATHER WITH THE MAIN THREAT LARGE HAIL AND STRONG WINDS NORTH CENTRAL THIS EVENING. ALSO ADDED SHOWERS AND THUNDERSTORMS SOUTHEAST...WHERE A FEW MORE HOURS OF NON SEVERE THUNDERSTORMS ARE EXPECTED. TEMPS AND WINDS LOOK GOOD. && .AVIATION...AT 7 PM CDT...A WARM FRONT EXTENDED ACROSS WESTERN NORTH DAKOTA. THUNDERSTORMS ARE EXPECTED ALONG THE WARM FRONT ACROSS NORTH CENTRAL NORTH DAKOTA...MAINLY IMPACTING KMOT BETWEEN 01-03Z. AFTER 06Z A COLD FRONT WILL APPROACH FROM MONTANA AND SCATTERED THUNDERSTORMS CAN AGAIN BE EXPECTED BETWEEN KDIK/KISN/KMOT BETWEEN 05Z-09Z. VFR CONDITIONS WILL PREVAIL. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Jul 28, 4:04 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 404 PM CDT SAT JUL 28 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-292115- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 404 PM CDT SAT JUL 28 2012 /304 PM MDT SAT JUL 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT... THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THE MAJORITY OF THE THUNDERSTORMS ARE EXPECTED TO REMAIN NON-SEVERE...HOWEVER A FEW THUNDERSTORMS COULD POTENTIALLY CONTAIN LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A CHANCE FOR THUNDERSTORMS WILL CONTINUE SUNDAY...AND AGAIN TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN NORTHWEST NORTH DAKOTA. SCHECK
In the hours before
Local storm report, Jul 28, 6:44 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
644 PM CDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL NW NORTHGATE 48.99N 102.26W
07/28/2012 M0.88 INCH BURKE ND LAW ENFORCEMENT
&&
ABELINGLocal storm report, Jul 28, 6:57 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
657 PM CDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 7 SSE WILDROSE 48.53N 103.14W
07/28/2012 E0.75 INCH WILLIAMS ND TRAINED SPOTTER
SPOTTER REPORTED DIME SIZED HAIL WITH WINDS ESTIMATED
AT 35 TO 40 MPH. VERY HEAVY DOWNPOUR WITH 0.57 INCH OF
RAIN.
&&
LHUBERLocal storm report, Jul 28, 7:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 1 W TIOGA 48.40N 102.96W
07/28/2012 E1.00 INCH WILLIAMS ND PUBLIC
WINDS ESTIMATED AT 65 MPH WITH NICKEL TO QUARTER SIZED
HAIL. HEAVY RAIN WITH ZERO VISIBILITY.
0701 PM TSTM WND GST 1 W TIOGA 48.40N 102.96W
07/28/2012 E65 MPH WILLIAMS ND PUBLIC
WINDS ESTIMATED AT 65 MPH WITH NICKEL TO QUARTER SIZED
HAIL. HEAVY RAIN WITH ZERO VISIBILITY.
&&
LHUBERLocal storm report, Jul 28, 7:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
708 PM CDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND GST 10 W LOSTWOOD 48.48N 102.64W
07/28/2012 M63 MPH MOUNTRAIL ND TRAINED SPOTTER
WINDS 55 MPH GUSTING TO 63 MPH.
&&
JVININGLocal storm report, Jul 28, 7:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 2 NE BOWBELLS 48.82N 102.22W
07/28/2012 M1.75 INCH BURKE ND TRAINED SPOTTER
QUARTERS WITH A FEW GOLFBALL SIZED HAIL. SIGNIFICANT
DAMAGE TO CROPS. WINDS ESTIMATED AT 35 MPH.
&&
LHUBERLocal storm report, Jul 28, 7:26 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
726 PM CDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL NW TIOGA 48.40N 102.94W
07/28/2012 M1.00 INCH WILLIAMS ND STORM CHASER
LOTS OF DIME SIZE HAIL. THE LARGEST WAS QUARTER...WINDS
40 TO 50 MPH.
&&
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:08 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 67 min |
| Jul 28, 8:31 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 59 min |
| Jul 28, 11:30 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 60 min |
| Jul 29, 5:46 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.